Texas, 2020

Tornadoes and Hail in Texas, March 17 to 19, 2020

March 17 to 19, 2020 · NWS SJT · 12 events in 7 counties and zones

A cold front interacting with an upper level disturbance and plenty of moisture triggered a supercell just northwest of Throckmorton on March 17. Stormchasers videtoped a brief tornado touchdown just northwest of Throckmorton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front interacting with an upper level disturbance and plenty of moisture triggered a supercell just northwest of Throckmorton on March 17. Stormchasers videtoped a brief tornado touchdown just northwest of Throckmorton.

By the afternoon of March 18 into the early morning hours of March 19, a strong upper level low pressure system moved northeast across the Panhandle. Plenty of wind shear and instability interacted with a dryline, copious gulf moisture and triggered an isolated discrete supercell. This tornadic supercell produced at least three tornadoes from southeast Nolan County to Taylor, Jones and Shackelford Counties. Two of the tornadoes were EF-2 at times and did extension damage along its track across four counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 17, 1:38 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Mar 17, 1:38 PM CST, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
238 PM CDT Tue Mar 17 2020

.SHORT TERM...
(Tonight and Wednesday)

...Possible Severe Thunderstorms...

Short term models continue to indicate thunderstorms developing,
across West Central Texas tonight. The Storm Prediction Center has
much of West Central Texas in a Slight Risk Area, for severe
thunderstorms, until 12Z Wednesday (morning). From 12Z Wednesday,
through 00Z Thursday (Wednesday evening), all of West Central
Texas is in a Slight Risk Area, and locations mainly along and
northwest of a line from Barnhart, to San Angelo, to Talpa, and to
Atwell are in an Enhanced Risk Area. The main weather threats are
large hail, damaging winds, and deadly lightning. Plus, a surface
dryline, Wednesday afternoon, could create conditions favorable
for tornadoes. The NAM indicates a line of thunderstorms will move
through West Central Texas, from west to east, tonight. Also,
thunderstorms may produce enough rain tonight to create flash
flooding, in some areas. For Wednesday, mainly during the
afternoon. expect the same weather threats. Plus, a surface
dryline, Wednesday afternoon, could create conditions favorable
for tornado development.

.LONG TERM...
(Wednesday night)

...Severe Thunderstorm Threat Continues...

As another energy pulse aloft moves over Texas Wednesday night,
another round of severe thunderstorms may develop. Also, the NAM
brings a line of thunderstorms across West Central Texas Wednesday
night. In addition, the Slight Risk and Enhanced Risk Areas
continue Wednesday night, with large hail, damaging winds, and
deadly lightning remaining the main threats. Although low, the
potential for a tornado will continue, as well.

(Thursday through Tuesday)

...Another Cold Front and More Rain...

The remainder of the long tern forecast remains highlighted with
another cold front and the potential for more rain. Models this
cycle bring the cold front, across West Central Texas, late
Thursday night into Friday. Following this front, temperatures
much cooler than usual mid March temperatures will dominate, until
low-level flow, from the southeast, returns on Sunday. As for rain
chances, the upper flow, from the southwest, will continue to
enhance the potential for showers and thunderstorms, until Sunday.
Then, as the upper pattern shifts, a ridge aloft builds over the
Plains, by Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 59  76  60  72 /  80  30  90   5
San Angelo 	 58  77  60  75 /  90  30  80   0
Junction 	 60  76  61  79 /  80  20  70   5
Brownwood 	 60  76  60  76 /  80  20  80  20
Sweetwater 	 58  76  58  69 /  70  30  80   0
Ozona      	 58  74  58  76 /  90  20  70   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 17, 12:05 PM CST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
105 PM CDT Tue Mar 17 2020

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-181815-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
105 PM CDT Tue Mar 17 2020

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible this afternoon into tonight.
The main hazards will be large hail, damaging winds, and
dangerous lightning. Also, heavy rainfall may produce localized
flash flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Severe thunderstorms will be possible again Wednesday evening
through early Thursday morning. Strong, damaging winds, large hail
and a few tornadoes will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested on Tuesday night and
Wednesday night.

In the hours before

Special weather statement, Mar 17, 2:16 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service San Angelo TX
316 PM CDT Tue Mar 17 2020

TXZ098-099-172045-
Haskell TX-Throckmorton TX-
316 PM CDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL AND
NORTHWESTERN THROCKMORTON COUNTIES UNTIL 345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irby, or 10 miles northeast of Haskell, moving north at 30 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Weinert around 325 PM CDT.
  Millers Creek Reservoir around 340 PM CDT.

Other locations impacted by this storm include Us-
277 Near The Haskell-Knox County Line.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Texas.

LAT...LON 3340 9938 3314 9951 3321 9975 3340 9978
TIME...MOT...LOC 2015Z 197DEG 27KT 3325 9959

mkd
Special weather statement, Mar 17, 2:25 PM CST, 1 hour before
Special Weather Statement
National Weather Service San Angelo TX
325 PM CDT Tue Mar 17 2020

TXZ099-172115-
Throckmorton TX-
325 PM CDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THROCKMORTON COUNTY
UNTIL 415 PM CDT...

At 325 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Irby, or 10 miles west of Throckmorton, moving
northeast at 45 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Throckmorton around 335 PM CDT.

Other locations impacted by this storm include Us-
183 Near The Throckmorton-
Baylor County Line and The Intersection Of Us-380 And Highway 222.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Texas.

LAT...LON 3335 9895 3307 9932 3316 9948 3321 9947
      3340 9937 3339 9895
TIME...MOT...LOC 2025Z 223DEG 37KT 3317 9935

Daniels
Special weather statement, Mar 17, 3:15 PM CST, 10 minutes before
Special Weather Statement
National Weather Service San Angelo TX
415 PM CDT Tue Mar 17 2020

TXZ098-099-172200-
Haskell TX-Throckmorton TX-
415 PM CDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HASKELL AND NORTHERN
THROCKMORTON COUNTIES UNTIL 500 PM CDT...

At 414 PM CDT, Doppler radar was tracking a strong thunderstorm near
Throckmorton, moving northeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Haskell and northern Throckmorton Counties, including the following
locations... Us-277 Near The Haskell-Knox County Line and Us-
183 Near The Throckmorton-Baylor County Line.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
west central Texas.

LAT...LON 3303 9895 3335 9971 3340 9967 3340 9896
TIME...MOT...LOC 2114Z 221DEG 25KT 3327 9923

Daniels

The radar

The Dyess AFB radar (KDYX), 80 km away, was scanning. The volume nearest the first event began at 21:25 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 3 hail, 2 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Throckmorton

When
March 17, 3:25 PM CST to 3:26 PM CST
Where
Throckmorton County, 8 mi NW of Throckmorton to 7.94 mi NW of Throckmorton
Rating
EFU
Path length
0.07 mi
Path width
35 yd
Reported by
Storm Chaser
Coordinates
33.260, -99.280

Storm chasers videotaped a brief touchdown of a tornado 8 miles northwest of Throckmorton.

Hail, Shackelford

When
March 17, 7:55 PM CST to 7:56 PM CST
Where
Shackelford County, Albany
Measured
1 in hail
Reported by
Public
Coordinates
32.730, -99.300

Funnel Cloud, Callahan

When
March 18, 4:35 PM CST to 4:36 PM CST
Where
Callahan County, 7 mi ESE of Oplin
Reported by
Trained Spotter
Coordinates
32.110, -99.460

A trained spotter reported multiple funnel clouds.

Thunderstorm Wind, Taylor

When
March 18, 4:38 PM CST to 4:39 PM CST
Where
Taylor County, (Abi)abilene Muni Ar
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
32.420, -99.680

The Abilene ASOS recorded a wind gust to 62 mph.

Hail, Jones

When
March 18, 5:13 PM CST to 5:14 PM CST
Where
Jones County, 0.58 mi E of Lueders
Measured
1.75 in hail
Reported by
Public
Coordinates
32.800, -99.620

The Jones County Sheriffs office reported golf ball size hail along Texas Highway 6 in Lueders.

Funnel Cloud, Runnels

When
March 18, 6:43 PM CST to 6:44 PM CST
Where
Runnels County, 5.13 mi ENE of Norton
Reported by
Law Enforcement
Coordinates
31.900, -100.050

The Runnels County Sheriffs office reported a funnel cloud along FM 2111 northeast of Norton.

Tornado, Nolan

When
March 19, 12:00 AM CST to 12:07 AM CST
Where
Nolan County, 3.31 mi NNE of Nolan to 7.04 mi SW of Blair
Rating
EF2
Path length
4.68 mi
Path width
425 yd
Continued into
Taylor, Tx (SJT)
Property damage
$2.0 million
Reported by
Law Enforcement
Coordinates
32.310, -100.219

An EF-2 tornado touched down in southeast Nolan County and continued into Taylor County. About 14.5 miles southeast of Sweetwater, drone footage provided by AES Wind Generation Plant showed the EF-2 tornado damaged a large windmill turbine and tore off other windmill blades. The twister also caused roof damage to a residence and knocked down some high powered transmission poles and power lines.

Tornado, Taylor

When
March 19, 12:07 AM CST to 12:13 AM CST
Where
Taylor County, 2.9 mi W of Mulberry Canyon to 2.82 mi SSE of Blair
Rating
EF2
Path length
6.18 mi
Path width
425 yd
Reported by
Law Enforcement
Coordinates
32.343, -100.149

This is the same EF-2 Tornado that began in southeast Nolan County and crossed into southwest Taylor County. About 9.7 miles south of Trent near the Nolan-Taylor County Line, High Resolution Satellite Data showed the tornado destroyed a forest. Radar also showed a Tornado Debris Signature in this part of southwest Taylor County. About 8 miles south southeast of Trent, a NWS damage survey observed snapped large tree trunks, destruction of a large barn, tossed tractors and two vehicles that were also tossed. The resident could see the tornado approaching from his back door. About 8 miles south southeast of Trent, this same tornado snapped large Oak Tree trunks, scoured the ground, shredded a large Cedar Tree trunk, and even removed some bark from some of the trees. It damaged the roof of a nearby home. Hi-Res Satellite also showed the forest destroyed by this tornado. Taylor County Emergency Management assisted with this damage survey.

Hail, Taylor

When
March 19, 12:24 AM CST to 12:25 AM CST
Where
Taylor County, 1.38 mi N of Tye
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
32.470, -99.870

The KTXS Facebook page indicated 2 inch hail.

Tornado, Taylor

When
March 19, 12:30 AM CST to 12:31 AM CST
Where
Taylor County, 0.77 mi S of Tye to 0.7 mi SSE of Tye
Rating
EF1
Path length
0.23 mi
Path width
35 yd
Property damage
$60,000
Reported by
NWS Storm Survey
Coordinates
32.439, -99.870

Power flashes were reported by local law enforcement officials on the south side of Tye. |A NWS Storm Survey verified the tornado mostly impacted the south side of Tye. The tornado took the roof of a manufactured home on the south side of Tye, it damaged playground equipment at Ryster Park, and destroyed a nearby metal carport. This EF-1 tornado touched down briefly. Tye Police assisted with this damage survey.

Tornado, Jones

When
March 19, 12:43 AM CST to 12:49 AM CST
Where
Jones County, 2.72 mi WNW of Hamby to 3.82 mi NNE of Hamby
Rating
EF2
Path length
4.62 mi
Path width
135 yd
Continued into
Shackelford, Tx (SJT)
Reported by
NWS Storm Survey
Coordinates
32.533, -99.674

This tornado damaged the Robertson and Middleton Maximum Security Units near Hamby. It damaged or destroyed about 100 vehicles in the parking lot and it tossed or rolled one of them about 300 yards into a nearby lake. It also destroyed a garage of a nearby home and removed the metal roof. The tornado removed some A/C units from the roof of the Units and tore up some fencing. The tornado damaged the guard's house near the entrance to the units. The tornado continued on a northeast track into Shackelford County.

Tornado, Shackelford

When
March 19, 12:49 AM CST to 12:50 AM CST
Where
Shackelford County, 14.59 mi SW of Acampo to 13.83 mi SW of Acampo
Rating
EFU
Path length
0.76 mi
Path width
135 yd
Reported by
NWS Storm Survey
Coordinates
32.573, -99.610

This tornado began just inside Jones County northeast of Abilene and crossed into southwest Shackelford County. There was a report of debris deposited along the Jones and Shackelford County lines. Radar also showed a debris ball signature in this area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyThe tornado archive for Texas, 2020Warnings in Texas, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880549, 880389, 880388, 880391, 880390, 880393, 880449, 880442, 880395, 880531, 880532, 880553.